Illinois, 2014Flooding in Illinois, January 1 to 6, 2014
January 1 to 6, 2014 · NWS PAH · 6 events in 5 counties and zones
Rivers continued to recede after heavy rainfall in late December. The heavy rainfall was caused by a slow-moving cold front that passed across the Lower Ohio and Mid Mississippi Valleys between December 20th and 22nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rivers continued to recede after heavy rainfall in late December. The heavy rainfall was caused by a slow-moving cold front that passed across the Lower Ohio and Mid Mississippi Valleys between December 20th and 22nd. Several low pressure systems moved north-northeast along the front, touching off numerous showers and thunderstorms. The rivers fell below flood stage in early January.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 31, 11:38 PM CST, 22 minutes earlier.
Area forecast discussion, Dec 31, 11:38 PM CST, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1138 PM CST Tue Dec 31 2013
.UPDATE...
ISSUED AT 1133 PM CST TUE DEC 31 2013
Updated the aviation discussion for the 06Z TAF issuance.
UPDATE ISSUED AT 938 PM CST TUE DEC 31 2013
It appears high thin clouds over most of the PAH forecast area
will be with us into part of the overnight hours. With a srly
breeze, and the clouds, the diurnal drop in temps may be
temporarily slowed or stopped, but should achieve forecast lows by
daybreak.
&&
.SHORT TERM...(Tonight through Thursday)
ISSUED AT 203 PM CST TUE DEC 31 2013
The primary forecast concern remains the potential for light
wintry precipitation Wednesday night into Thursday. Models have
come into much better alignment with regard to precipitation type
and timing over the past 24 hours. Although still the driest
model, the NAM12 is now wetter than it has been. Meanwhile, the
ECMWF is faster than its predecessors, and tremendously lighter
with its QPF forecast. However, the most consistent model over the
past few days appears to be the GFS; thus it is the model that
carries the greatest weighting in our current forecast.
Much of the precipitation event is forecast to occur within a 6
hour period at any one location, with the emphasis on Wednesday
night as the mid level wave approaches. Model forecast soundings
indicate the precipitation may start out as light rain at the
onset. However, since most of the event will be post-frontal, the
greater majority will fall as snow. Model QPF forecasts generally
paint less than a tenth of an inch near the Arkansas and Tennessee
borders, up to about two tenths of an inch near Interstate 64.
Using a transition from a 10:1 snow ratio at the beginning of the
event to a 14:1 ratio by the end of the event, our total snow
accumulation forecast arrives at as much as 2 inches along
Interstate 64, tapered down to an inch or so over southern
sections of Missouri and Kentucky. This would generally be below
advisory criteria except for far northern portions of southern
Illinois into southwest Indiana. Later shifts may need to address
the issuance of an advisory in this area if forecast remains on
track.
The snow will taper off from west to east late Wednesday night and
Thursday morning as the wave departs. Southwest Indiana and the
Pennyrile region of western Kentucky will be the last areas to see
the snow come to an end. By Thursday afternoon, clearing will
already be working its way across the region. Given the strong
cold air advection behind the front, temperatures on Thursday will
likely remain nearly steady in the mid to upper 20s throughout the
day.
Until the system approaches, dry weather will continue tonight
into Wednesday as high pressure shifts to our east and a front
lingers over the Missouri Valley. This will promote a southerly
breeze which should keep temperatures from falling too drastically
tonight, with lows in the mid to upper 20s. New Years Day promises
to be the mildest day of the week as temperatures surge into the
mid and upper 40s by afternoon.
.LONG TERM...(Thursday night through Tuesday)
ISSUED AT 203 PM CST TUE DEC 31 2013
The start of the long term portion of the forecast begins with the
departure of our mid week weather system. With its departure, we
get a punch of cold air, that drops Thursday night lows into the
teens. Notice we see 850mb isotherms in the -6C to -12C range
migrate across the FA by 12z Friday. This helps keeps temps
largely in the 20s for Friday daytime highs.
The profile warms as we head into the weekend. Warm air advection
kicks in Friday night through Saturday, ahead of the developing
next weather system. We should be back into the 40s for highs by
Saturday.
In comes our next precipitation chance beginning Saturday night.
With boundary layer temps in the 40s, it should start as rain
across the south. As the front begins passage late Saturday night,
boundary layer temps begin to cool, supporting a changeover first
across the north late Saturday night into early Sunday. The front
makes slow progress thru the remainder of the FA Sunday, and
precip ultimately changes over to all snow by Sunday night. Very
cold air will start to settle into the area then, but precip
should shut off by midnight as the profile is already drying then.
At this time, light accumulations are expected. The primary impact
of this system will be the arctic blast it brings for early next
week. The ECMWF shows 850mb temp drawdown to -20C or colder, while
the GFS suggests numbers about 5C warmer. Either way, single digit
lows, and sub freezing highs are expected to start next week.
&&
.AVIATION...
ISSUED AT 1133 PM CST TUE DEC 31 2013
VFR conditions expected at all sites through the period. May see
-RASN at KCGI/KEVV between 04-06Z. Southerly winds aob 10 knots through
03Z, then variable aob 5 knots.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
PUBLIC...DB
AVIATION...JP
Hazardous weather outlook, Dec 31, 3:09 PM CST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
309 PM CST TUE DEC 31 2013
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
309 PM CST TUE DEC 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
MAINLY MINOR RIVER FLOODING WILL CONTINUE...AS DETAILED IN THE
LATEST RIVER FLOOD STATEMENTS. OTHERWISE...NO HAZARDOUS WEATHER
IS EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LIGHT SNOW IS LIKELY LATE WEDNESDAY NIGHT INTO THURSDAY MORNING.
MINOR SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE LIKELY...WHICH
COULD LEAD TO SOME SLICK ROADWAYS.
THERE WILL BE ANOTHER CHANCE FOR SNOW LATE SATURDAY NIGHT AND
SUNDAY. SOME SNOW ACCUMULATION APPEARS POSSIBLE AT THIS TIME.
MAINLY MINOR RIVER FLOODING WILL CONTINUE. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENTS FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO RELAY ANY SNOW ACCUMULATIONS TO THE NATIONAL
WEATHER SERVICE.
RJP
Flood, Gallatin
- When
- January 1, 12:00 AM CST to January 6, 3:00 AM CST
- Where
- Gallatin County, 1 mi SW of Shawneetown to 0.95 mi NNE of Saline Mines
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.689, -88.141
Minor flooding lingered along the Ohio River through the first week of 2014. Low-lying fields and woodlands were underwater, along with river access roads and a boat ramp.
Flood, Massac
- When
- January 1, 12:00 AM CST to January 3, 12:00 PM CST
- Where
- Massac County, Brookport to 2.36 mi SW of Brookport
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.120, -88.630
Minor flooding lingered along the Ohio River through the first few days of 2014. Low-lying fields and woodlands were flooded, including riverside parks. River access roads were flooded.
Flood, Pulaski
- When
- January 1, 12:00 AM CST to January 2, 7:00 AM CST
- Where
- Pulaski County, Olmsted to 2.63 mi NE of Olmsted
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.180, -89.080
Minor flooding lingered along the Ohio River through the first couple days of 2014. Low-lying fields and woodlands were flooded.
Flood, White
- When
- January 1, 12:00 AM CST to January 3, 6:00 PM CST
- Where
- White County, 2.88 mi E of Brownsville to 3.09 mi SE of Trumbull
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.036, -88.198
Minor flooding lingered along the Little Wabash River for the first few days of 2014. Some county roads were inundated. Low-lying fields and woodlands were underwater.
Flood, White
- When
- January 1, 12:00 AM CST to January 4, 2:00 AM CST
- Where
- White County, 0.83 mi E of Maunie to 2.09 mi S of Rising Sun
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.029, -88.035
Minor flooding lingered along the Wabash River through the first few days of 2014. Low-lying woods and fields were underwater.
Flood, Wabash
- When
- January 1, 12:00 AM CST to January 3, 7:00 AM CST
- Where
- Wabash County, 2.59 mi SSE of Patton to 2 mi E of Mt Carmel
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.445, -87.731
Minor flooding lingered along the Wabash River for the first few days of 2014. Several local river roads were flooded. All oil field production ceased with the exception of pumping units on substructures. Access to these was by boat only. Many river cabins were inaccessible.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and Heavy Snow in Montana, January 1 to 4, 20141 death · 78 kt wind · 30 events
- Heavy Snow in Ohio, January 1 to 2, 2014$1.3 million · 6 events
- Heavy Snow in New York, January 1 to 3, 2014$268,000 · 16 events
- Winter Storm in Ohio, January 1 to 2, 2014$350,000 · 2 events
- Drought in New Mexico, January 1 to 31, 201434 events
- Heavy Snow and Winter Weather in New York, January 1 to 3, 201427 events
- Winter Weather in Indiana, January 1 to 2, 201424 events
- Flooding in Arkansas, January 1 to 27, 2014$25,000 · 3 events
- Drought in Texas, January 1 to 31, 201422 events
- Drought in Oklahoma, January 1, 201420 events
- Winter Storm in New York, January 1 to 3, 201418 events
- Drought in Nebraska, January 1 to 31, 201417 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489900, 489901, 489902, 489904, 489906, 489907.